Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 60, NWS Austin/San Antonio, TX

April 2, 2013Bastrop County, Caldwell County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2013, 5:30 PM CDT for Bastrop County, Caldwell County, Travis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2013, 5:30 PM CDT (22:30 UTC)
Expired
Apr 2, 2013, 6:15 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS54 KEWX 022230
SVREWX
TXC021-055-453-022315-
/O.NEW.KEWX.SV.W.0060.130402T2230Z-130402T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 PM CDT TUE APR 2 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BASTROP COUNTY...
  NORTH CENTRAL CALDWELL COUNTY...
  SOUTHEASTERN TRAVIS COUNTY...

* UNTIL 615 PM CDT.

* AT 525 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR ROLLINGWOOD...OR NEAR AUSTIN
  BERGSTROM INT AP...AND MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MUSTANG RIDGE...CEDAR
  CREEK...WYLDWOOD AND CAMP SWIFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3021 9726 2989 9749 3017 9789 3037 9774
TIME...MOT...LOC 2230Z 296DEG 23KT 3021 9771

$$
1 follow-up statement
097 
WWUS54 KEWX 022309
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT TUE APR 2 2013

TXC021-055-453-022319-
/O.EXP.KEWX.SV.W.0060.000000T0000Z-130402T2315Z/
TRAVIS TX-CALDWELL TX-BASTROP TX-
609 PM CDT TUE APR 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BASTROP...NORTH
CENTRAL CALDWELL AND SOUTHEASTERN TRAVIS COUNTIES WILL EXPIRE AT 615
PM CDT...

THIS CONTINUES TO BE A STRONG STORM...BUT HAS WEAKENED TO BELOW 
SEVERE CRITERIA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 
1100 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3021 9726 2989 9749 3017 9789 3037 9774
TIME...MOT...LOC 2309Z 296DEG 23KT 3010 9745

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:39 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 2, 3:39 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT TUE APR 2 2013

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
STRONG-SEVERE CONVECTION FIRING ON TWO FRONTS THIS AFTERNOON WITH A SEVERE
WATCH ALREADY IN EFFECT FOR ALL BUT THE SRN CWA THRU 11 PM. THE
RAPIDLY DEVELOPING STORMS ACROSS THE NERN CWA APPEAR TO BE ASSOCIATED
WITH A RETURNING FRONTAL BOUNDARY/WARM AIR ADVECTION AHEAD OF THE
SLOW MOVING COLD FRONT IN CENTRAL TX. MEANWHILE ANOTHER AREA OF
CONVECTION FIRING OVER WEST TX AHEAD OF THE UPPER SYSTEM OVER THE
4-CORNERS REGION THAT WILL SLOWLY TRACK EASTWARD ACROSS THE TX
PANHANDLE AND TOWARD THE RED RIVER. THE COMBINATION OF THESE
FEATURES WILL RESULT IN A DEVELOPING ORGANIZED MCS OR SQUALL LINE
MOVING IN FROM WEST THIS EVENING...AS THE CONVECTION INCREASES
ALONG THE COLD FRONT AND MOVES SEWD INTO THE NWRN CWA LATER THIS
EVENING...TRACKING ESEWD INTO THE ERN CWA IN THE EARLY MORNING
HOURS. CONTINUING AVERAGE QPF VALUES OF 0.50-1 INCH WEST TO 1-2
INCHES EAST...HOWEVER WILL ADD MENTION OF LOCALLY HEAVY RAIN 3-5
INCHES DUE TO SLOW MOVEMENT OF THE FRONT AND DURATION OF THIS
EVENT. NOT ANTICIPATING A FLASH FLOOD WATCH AT THIS POINT WAS
FLASH FLOOD GUIDANCE REMAINS FAIRLY HIGH. SHOULD SEE DECREASE IN
CONVECTION FROM THE WEST WED MORNING WITH ANOTHER ROUND OF POST
FRONTAL SHOWERS WEDNESDAY AFTERNOON/EVENING AS THE UPPER
TROUGH...THEN ENDING LATE WEDNESDAY EVENING ON THE BACK SIDE OF
THE UPPER TROUGH.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
DRIER-COOLER BREEZY CONDITIONS DEVELOPING BEHIND THE UPPER TROUGH
THURSDAY INTO FRIDAY AS AN UPPER RIDGE BUILDS IN FROM THE WEST.
MORE WESTERLY OR ZONAL FLOW FOR WEEKEND WILL RESULT IN SLY LOW
LEVEL RETURN FLOW...AND THEREFORE MORE CLOUDS AND HUMIDITY FOR THE
WEEKEND. COULD SEE A FEW STREAMERS SHOWERS EAST BY SUNDAY MORNING
WITH INCREASING CHANCES FOR SHOWERS/STORMS EARLY NEXT WEEK AS THE
NEXT UPPER TROUGH DIGS INTO THE INTER MOUNTAIN WEST/NWRN MEXICO AND
S TX COMES UNDER THE INFLUENCE OF THE MOIST SWLY FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  70  49  71  48 /  80  70  30  -    0
AUSTIN BERGSTROM INTL AIRPORT  63  69  46  70  42 /  80  70  30  -    0
NEW BRAUNFELS MUNI AIRPORT     64  73  47  73  44 /  80  50  20   0   0
BURNET MUNI AIRPORT            60  66  46  69  45 /  80  50  30  -    0
DEL RIO INTL AIRPORT           65  72  49  78  54 /  70  30  10   0   0
GEORGETOWN MUNI AIRPORT        62  66  44  69  44 /  80  70  30  -    0
HONDO MUNI AIRPORT             64  76  47  77  46 /  70  50  10   0   0
SAN MARCOS MUNI AIRPORT        63  72  47  72  45 /  80  50  20  -    0
LA GRANGE - FAYETTE REGIONAL   65  72  50  69  46 /  80  70  30  -    0
SAN ANTONIO INTL AIRPORT       65  74  49  74  48 /  80  50  10   0   0
STINSON MUNI AIRPORT           65  75  50  74  47 /  70  50  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 2, 1:05 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 PM CDT TUE APR 2 2013

TXZ171>173-183>194-202>209-217>225-228-031815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
105 PM CDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A THREAT OF LOCALLY HEAVY RAINFALL MAY
BECOME MORE DOMINANT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT OF STRONG STORMS MAY LINGER INTO WEDNESDAY
MORNING...HOWEVER THE MAIN IMPACT WILL LIKELY BE LOCALLY HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 2, 5:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HEAVY RAIN       SMITHVILLE              30.01N  97.16W
04/02/2013  M3.50 INCH       BASTROP            TX   UTILITY COMPANY

            3 HOUR RAINFALL

&&

EVENT NUMBER EWX1300224

JPB
Special weather statement, Apr 2, 5:01 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CDT TUE APR 2 2013

TXZ191>193-208-022245-
BASTROP-CALDWELL-HAYS-TRAVIS-
501 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN BASTROP...
NORTHERN CALDWELL...SOUTHERN TRAVIS AND EASTERN HAYS COUNTIES UNTIL
545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MANSFIELD DAM...OR 8 MILES WEST OF AUSTIN...
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUSTIN...
  TANGLEWOOD FOREST...
  AUSTIN BERGSTROM INT AP...
  WEST LAKE HILLS...
  ROLLINGWOOD...
  BUDA...
  ONION CREEK...
  MUSTANG RIDGE...
  NIEDERWALD...
  LOST CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3025 9749 2993 9775 3012 9796 3024 9806
      3041 9790
TIME...MOT...LOC 2201Z 308DEG 13KT 3028 9788
Local storm report, Apr 2, 5:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NE BEE CAVE           30.32N  97.94W
04/02/2013  M0.88 INCH       TRAVIS             TX   TRAINED SPOTTER

            NICKEL SIZE HAIL AND WIND GUSTS TO 45 MPH.

&&

EVENT NUMBER EWX1300225

PM
Local storm report, Apr 2, 5:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 ENE LULING           29.74N  97.50W
04/02/2013  E0.25 INCH       CALDWELL           TX   COCORAHS

            15 MIN REPORT

&&

EVENT NUMBER EWX1300226

JPB
Local storm report, Apr 2, 5:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 E SMITHVILLE          30.02N  97.07W
04/02/2013  M1.00 INCH       BASTROP            TX   PUBLIC

            35

&&

EVENT NUMBER EWX1300227

JPB
Local storm report, Apr 2, 5:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 SSW WEST LAKE HILLS   30.27N  97.82W
04/02/2013  M0.50 INCH       TRAVIS             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1300228

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:18 PM CDTSpecial Weather StatementEWXLlano27 min
Apr 2, 1:56 PM CDTSpecial Weather StatementEWXBurnet49 min
Apr 2, 2:07 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano38 min
Apr 2, 2:36 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano39 min
Apr 2, 3:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson38 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee45 min
Apr 2, 3:36 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson39 min
Apr 2, 3:40 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee110 min
Apr 2, 3:44 PM CDTSpecial Weather StatementEWXCaldwell46 min
Apr 2, 3:48 PM CDTFlash Flood WarningEWXBlanco, Burnet, Llano, Travis, Williamson3 hr
Apr 2, 3:53 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell52 min
Apr 2, 4:09 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis, Williamson51 min
Apr 2, 4:16 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales44 min
Apr 2, 4:29 PM CDTSpecial Weather StatementEWXFayette46 min
Apr 2, 4:36 PM CDTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lee3 hr
Apr 2, 4:56 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca49 min
Apr 2, 5:01 PM CDTSpecial Weather StatementEWXTravis44 min
Apr 2, 5:15 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson105 min
Apr 2, 5:38 PM CDTSevere Thunderstorm WarningEWXFayette52 min
Apr 2, 5:49 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales41 min
Apr 2, 6:12 PM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Apr 2, 6:16 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca44 min
Apr 2, 6:32 PM CDTSpecial Weather StatementEWXBastrop43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.